Alert archive / New Jersey / Flash Flood Warnings in 2018

Flash Flood Warning 53, NWS New York, NY

October 2, 2018Bergen County, New Jersey

NWS New York, NY issued this flash flood warning at Oct 2, 2018, 10:13 PM EDT for Bergen County, New Jersey. It was in force for 2 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 2, 2018, 10:13 PM EDT (02:13 UTC)
Expired
Oct 3, 2018, 12:15 AM EDT
In force
2 hr
Issued by
NWS New York, NY
Area
Storm-based polygon
Flood severity
None

County Bergen County, NJ

The radar

The Brookhaven radar (KOKX), 105 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 2, 10:22 PM EDTFLASH FLOODHo-Ho-Kus, NJHO-HO-KUS RIVER EXCEEDED FLOOD STAGE OF 3.0 FEET
Oct 2, 10:30 PM EDTFLASH FLOODPark Ridge, NJFD DISPATCHED TO RESIDENCE DUE TO FLOOD WATERS ENTERING BASEMENT OF HOME ON PARK AVENUE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 2.2 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2018-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 610 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2018-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 197 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
610 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
634 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
197 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted.

523 
WGUS51 KOKX 030213
FFWOKX
NJC003-030415-
/O.NEW.KOKX.FF.W.0053.181003T0213Z-181003T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New York NY
1013 PM EDT TUE OCT 2 2018

The National Weather Service in Upton NY has issued a

* Flash Flood Warning for...
  Bergen County in northeastern New Jersey...

* Until 1215 AM EDT.

* At 1011 PM EDT, local law enforcement reported flash flooding in 
  Oakland, in western Bergen County. One to two inches of rain has 
  already fallen. Flash flooding is already occurring.

* Some locations that will experience flooding include...
  Hackensack, Bergenfield, Paramus, Ridgewood, Ramsey, Ridgefield,
  Tappan, Fort Lee, Englewood, Oradell, Norwood, Teterboro, Teaneck,
  Fair Lawn and Garfield.

Additional rainfall amounts of an inch or so are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4089 7413 4092 7413 4092 7414 4095 7415
      4097 7414 4098 7417 4098 7423 4102 7427
      4113 7421 4100 7389 4092 7392 4082 7398
      4082 7408

$$
1 follow-up statement
336 
WGUS71 KOKX 030329
FFSOKX

Flash Flood Statement
National Weather Service New York NY
1129 PM EDT TUE OCT 2 2018

NJC003-030415-
/O.CON.KOKX.FF.W.0053.000000T0000Z-181003T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bergen NJ-
1129 PM EDT TUE OCT 2 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM EDT FOR
BERGEN COUNTY...

At 1126 PM EDT, Doppler radar indicated the heavy rain associated 
with thunderstorms has moved well to the east. However, lingering 
flooding is likely, as the rain tapers off after midnight. Ho-ho-kus 
river remains above flood stage. 

Some locations that will experience flooding include...
Hackensack, Bergenfield, Paramus, Ridgewood, Ramsey, Ridgefield,
Tappan, Fort Lee, Englewood, Oradell, Norwood, Teterboro, Teaneck,
Fair Lawn and Garfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4089 7413 4092 7413 4092 7414 4095 7415
      4097 7414 4098 7417 4098 7423 4102 7427
      4113 7421 4100 7389 4092 7392 4082 7398
      4082 7408

$$

PW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Oct 2, 10:07 PM EDT, 6 minutes earlier.

Area forecast discussion, Oct 2, 10:07 PM EDT, 6 minutes before
Area Forecast Discussion
National Weather Service New York NY
1007 PM EDT Tue Oct 2 2018

.SYNOPSIS...
A cold front crosses the region overnight and will be followed
by weak high pressure on Wednesday. A warm front moves north of
the region early Thursday, with a weakening cold front passing
through late Thursday into Thursday evening. High pressure
returns Friday and remains into early next week.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Tornado watch 394 in effect until midnight for portions of
northeastern NJ, and the lower Hudson Valley.

With the line of strong and potentially severe thunderstorms
moving slowly to the south, the threat of tornadoes and severe
thunderstorms has ended across Orange county, and Putnam, and
into Fairfield county CT. The threat will be diminishing the
next hour or so and will potentially drop the tornado watch for
the remainder of the region.

Low pressure and an upper level shortwave moving out of the
Great Lakes region will move into New England, passing north of
the area overnight. This low will drag a cold front across the
region.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
The cold front moves east on Wednesday morning with high
pressure building into the region. Expect dry conditions with
mostly sunny skies as heights build. Temperatures on Wednesday
climb into the 70s and lower 80s. The dry conditions continue
into Wednesday night with lows in the 50s and 60s.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Thursday the upper flow, 500-300MB, will be nearly zonal with
the sub tropical high across the Gulf coast states and the
southeast. While to the north a large scale trough remains
across eastern Canada. A weak shortwave will be moving through
the trough Thursday into Thursday night. At the surface and low
levels a warm front moves north early Thursday, followed by a
cold front. This front will be weakening during the afternoon
and evening as the front moves into the upper flow. However, the
region will become warm sectored, and surface instability will
increase later in the day. With the consistency in the timing of
the precipitation from previous forecasts and guidance will
increase probabilities to law end chance by Thursday afternoon.
And then will lower to slight chance later in the day and
Thursday evening as the front weakens and surface instability
also diminishes.

A rather strong ridge, up to 2 standard deviations above normal,
will remain across the eastern states Friday into early next week
with a closed upper high remains along the mid Atlantic region.A
couple of shortwaves, Saturday and Monday, will move out of southern
Canada, however, with the strong ridge in place have decided to get
the area dry although there are hints that a few showers are
possible well inland.

&&

.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...
Cold front moves across the local area tonight with high
pressure building in its wake on Wed.

Terminals N and E of NYC being impacted with shra/tstms this
eve. NYC will be impacted by the batch currently moving through
NW NJ 01-04z. Some storms may be strong to severe, with 40-50
kt gusts possible. Localized MVFR to IFR on LI and SE CT,
otherwise VFR. Once the storms move through MVFR to IFR conds
are expected to return for a few hours until low level dry air
can work in on a W-NW flow.

VFR conds will return by or shortly after sunrise Wed. Strong
west to W-NW winds around 12-15kt may initially be possible in
the morning, before shifting to a light N-NE by evening as high
pressure builds north of the area.

	NY Metro Enhanced Aviation Weather Support...

Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90

KJFK TAF Comments: Gusts in the upper teens possible Wed
morning.

KLGA TAF Comments: Gusts in the upper teens possible Wed
morning.

KEWR TAF Comments: Gusts in the upper teens possible Wed
morning.

KTEB TAF Comments: Gusts in the upper teens possible Wed
morning.

KHPN TAF Comments: Gusts in the upper teens possible Wed
morning.

KISP TAF Comments: Gusts in the upper teens possible Wed
morning.

.OUTLOOK FOR 00Z WEDNESDAY THROUGH SUNDAY...
.Wed night...VFR.
.Thu...VFR. A slight chance of showers or thunderstorms late in
the day and at night.
.Fri...VFR. NE gusts to 25 kt possible.
.Sat-Sun...VFR.

&&

.MARINE...
Ocean seas have increased to 5 ft and winds were marginally at
25 KT. A SCA remains in effect until 22Z Wed. A cold front
moves across the waters overnight with winds diminishing, but
seas will remain elevated into Wednesday. There is a low chance
that some 5 ft seas remain after 22z, but confidence not high
enough to extend the SCA in time. Sub-SCA conditions are then
expected Wednesday night.

A cold front approaches the waters Thursday and southwest winds,
along with occasional gusts, will increase in the afternoon ahead of
the front. However, both winds and seas are forecast to remain below
SCA levels across the forecast waters.

High pressure will build to the north Friday. Winds will become
easterly and initially be strong and gusty until the pressure
gradient weakens late in the day. Gusts on the ocean waters will be
marginal at SCA levels for a few hours. However, ocean seas are
expected to build to SCA levels during Friday. The northeast to east
flow will weaken Saturday into Saturday night and ocean seas will
gradually subside, falling be advisory levels late Saturday night.

With high pressure over the waters winds and seas will be sub
advisory Sunday and Monday.

&&

.HYDROLOGY...
Showers and thunderstorms this evening could produce locally
heavy rainfall. The main threat will be from minor urban and
poor drainage flooding. Isolated flash flooding cannot be ruled
out across northeast New Jersey, NYC metro, the Lower Hudson
Valley, and southern Connecticut. This is where WPC is
highlighting a marginal risk for exceeding flash flood guidance.

Otherwise, no hydrological impacts are expected Wednesday
through the weekend.

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO-35 (162.55 MHz) remains off
the air for an extended period of time.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory until 6 PM EDT Wednesday for ANZ350-353-
     355.

&&
Hazardous weather outlook, Oct 2, 9:56 PM EDT, 17 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
956 PM EDT Tue Oct 2 2018

NJZ002-004-103>106-NYZ069>071-031000-
Western Passaic-Eastern Passaic-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Rockland-Northern Westchester-
Southern Westchester-
956 PM EDT Tue Oct 2 2018

...TORNADO WATCH 394 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for northeastern New Jersey and
southeastern New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NJZ006-107-108-NYZ072>075-176-178-031000-
Hudson-Western Union-Eastern Union-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northern Queens-
Southern Queens-
956 PM EDT Tue Oct 2 2018

This Hazardous Weather Outlook is for northeast New Jersey and
southeastern New York.

.DAY ONE...Tonight.

Thunderstorms with heavy rain and strong gusty winds are possible
through midnight. Urban and poor drainage flooding are possible, with
a chance of flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ005>012-NYZ067-068-078>081-177-179-031000-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Orange-Putnam-
Northwestern Suffolk-Northeastern Suffolk-Southwestern Suffolk-
Southeastern Suffolk-Northern Nassau-Southern Nassau-
956 PM EDT Tue Oct 2 2018

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-335-338-340-345-350-353-355-031000-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
956 PM EDT Tue Oct 2 2018

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Local storm report, Oct 2, 9:30 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
930 PM EDT TUE OCT 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND DMG     MOUNT SINAI             40.94N  73.02W
10/02/2018                   SUFFOLK            NY   PUBLIC

            TREE DOWN ON CAR ON FALMOUTH DRIVE

&&

CJB
Local storm report, Oct 2, 9:37 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
937 PM EDT TUE OCT 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     MARINE TSTM WIND 1 ESE ROUND BEACH       41.08N  73.38W
10/02/2018  M52 MPH          ANZ335             CT   WXFLOW

            NORWALK LIGHTHOUSE REPORTED 52 MPH GUST

&&

CJB
Local storm report, Oct 2, 9:45 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
945 PM EDT TUE OCT 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     MARINE TSTM WIND REEVES PARK             40.97N  72.71W
10/02/2018  M42 MPH          SUFFOLK            NY   WXFLOW

            42 MPH GUST REPORTED AT BAITING HOLLOW

&&

CJB
Local storm report, Oct 2, 9:55 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
955 PM EDT TUE OCT 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0936 PM     FLASH FLOOD      WANAQUE                 41.04N  74.29W
10/02/2018                   PASSAIC            NJ   HAM RADIO

            RINGWOOD AVENUE NORTHBOUND CLOSED DUE TO FLOODING AT
            WHISTLER PLACE

&&

CJB
Local storm report, Oct 2, 10:09 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1009 PM EDT TUE OCT 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0948 PM     FLASH FLOOD      OAKLAND                 41.03N  74.24W
10/02/2018                   BERGEN             NJ   LAW ENFORCEMENT

            CAR FLOATING IN FLOODED ROADWAY ON CALUMET AVENUE

&&

CJB
Local storm report, Oct 2, 10:10 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1010 PM EDT TUE OCT 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0948 PM     FLASH FLOOD      OAKLAND                 41.03N  74.24W
10/02/2018                   BERGEN             NJ   HAM RADIO

            STREET FLOODING ON SEMINOLE AVENUE AND PINE CREST DRIVE

&&

CJB

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 8:25 PM EDTSpecial Weather StatementOKXBergen, Passaic65 min
Oct 2, 8:46 PM EDTAreal Flood AdvisoryOKXBergen, Essex, Passaic119 min
Oct 2, 9:24 PM EDTSpecial Weather StatementOKXBergen, Essex, Passaic51 min
Oct 2, 10:37 PM EDTAreal Flood AdvisoryOKXBergen, Essex, Hudson, Union113 min

Nearby

Flash Flood Warnings in New Jersey, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.